Backpackers in Australia overdosed on travel sickness drug mistaking it for cocaine

Victims suffer seizures, paralysis, overheating and hallucinations

Lydia Smith
Thursday 04 January 2018 17:11
comments
The group mistook the travel sickness drug hyoscine for cocaine
The group mistook the travel sickness drug hyoscine for cocaine

Nine backpackers were taken to hospital after accidentally overdosing on a drug they mistakenly believed was cocaine.

The drug was identified by authorities in Perth, Australia, as hyoscine, a common prescription drug used to treat travel sickness.

The group of seven men and two women, all aged between 21 and 25, reportedly included people from France, Germany, Italy and Morocco.

They suffered seizures, paralysis, overheating and hallucinations. Two people, believed to be French were in critical condition when they were admitted to hospital. The rest were discharged.

Police said emergency services found people unconscious or semi-unconscious.

One Italian victim told The West Australian that the drug had arrived at their house in a package addressed to someone who did not live at the property.

The white powder was wrapped in a piece of paper with “scoop” written on the outside.

Hyoscine, also known as scopolamine, is prescribed to treat extreme motion sickness to prevent vomiting, but it has been used as a date rape drug due to its ability to incapacitate people in larger doses.

Join our new commenting forum

Join thought-provoking conversations, follow other Independent readers and see their replies

View comments